Pennsylvania, 2002

Lightning Strike in Pennsylvania, August 2, 2002

August 2, 2002 · NWS BGM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 2:30 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI AUG 2 2002

QUITE A BIT OF CONVECTIVE ACTIVITY CURRENTLY ACROSS THE FA ALONG AND
AHEAD OF A COLD FRONT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT
THROUGH 7 PM. ANY SEVERE WEATHER SEEMS MINIMAL AT THIS POINT. QUITE
A BIT OF INSTABILITY EARLIER BUT NOT A VERY STRONG WIND FIELD. FOR
TONIGHT...THE CONVECTION WILL END THIS EVE ACROSS THE FA. DRIER AIR
WILL MOVE IN BEHIND THE FRONT CLEARING THE SKIES. HIGH PRESSURE AT
THE SFC WILL BE CENTERED OVER MI. FOLLOWED THE COOLER GUIDANCE TEMPS.

HIGH PRESSURE WILL BECOME CENTERED OVER THE FA LATE SATURDAY AND
SATURDAY NIGHT. NOT A LOT OF COOL AIR BEHIND THE FRONT AS 850 MB
TEMPS ONLY DROP ABOUT 5 C. TEMPS WILL MAINLY BE IN THE 80S. BEST
RADIATIONAL COOLING NIGHT WILL BE SATURDAY NIGHT. THEREFORE...
FOLLOWED THE COOLER GUIDANCE TEMPS ONCE AGAIN.

ON SUNDAY SW FLOW BRINGS THE WARMTH AND HUMIDITY BACK INTO THE AREA.
850 TEMPS SIMILAR TO TODAY SO RAISED THE MAX TEMPS. NEXT COLD FRONT
APPROACHES THE AREA SUNDAY NIGHT AND MONDAY BRINGING ANOTHER CHC OF
SHRA AND TSRA.

.BGM...NONE.

SMF

In the hours before

Special weather statement, Aug 2, 12:33 PM EST, 4 hours 37 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-022300-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
133 PM EDT FRI AUG 2 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 700 PM EDT FRIDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

BROOME...CAYUGA...CHEMUNG...CHENANGO...CORTLAND...DELAWARE...
MADISON...ONEIDA...ONONDAGA...OTSEGO...SCHUYLER...SENECA...STEUBEN...
SULLIVAN...TIOGA...TOMPKINS AND YATES.

IN NORTHEAST PENNSYLVANIA THIS WATCH INCLUDES...

BRADFORD...LACKAWANNA...LUZERNE...PIKE...SUSQUEHANNA...WAYNE AND
WYOMING.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. A SEVERE
THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN 57 MPH AND/OR LARGE
HAIL THREE-QUARTER INCH OR GREATER. BE PREPARED TO TAKE SHELTER IF A
WARNING IS ISSUED OR THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Aug 2, 3:21 PM EST, 1 hour 49 minutes before
NYZ062-PAZ039-040-022115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT FRI AUG 2 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH GUSTY WINDS AND SMALL HAIL NEAR PLEASANT MOUNT
MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
RILEYVILLE AT 445 PM.
LOOKOUT AND ABRAHAMSVILLE AT 500 PM.
HANKINS AND CALLICOON AT 515 PM.

PEA SIZE HAIL AND WESTERLY WIND GUSTS TO 35 MPH ARE POSSIBLE WITH
THIS STORM. LOCALIZED RAINFALL AMOUNTS OF UP TO 1.25 ARE POSSIBLE.
MOTORISTS SHOULD WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR
DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Aug 2, 3:26 PM EST, 1 hour 44 minutes before
PAZ038-043-044-047-022130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
426 PM EDT FRI AUG 2 2002

...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL NEAR
WYALUSING MOVING EAST AT 30 MPH.

THE THUNDERSTORMS WILL BE NEAR...
MEHOOPANY AT 445 PM.
LAKE WINOLA AT 500 PM.
CLARKS SUMMIT AT 515 PM.
DICKSON CITY AT 530 PM.

PEA SIZE HAIL AND WESTERLY WIND GUSTS TO 35 MPH ARE POSSIBLE.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF UP TO 1.00 INCH ARE POSSIBLE. MOTORISTS SHOULD WATCH OUT
FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Aug 2, 3:42 PM EST, 1 hour 28 minutes before
NYZ057-022145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
442 PM EDT FRI AUG 2 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS MOVING INTO THE AREA...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS NEAR DAVENPORT, MOVING EAST AT
40 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
STAMFORD AT 500 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

MCF

The radar

The Binghamton radar (KBGM), 114 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Luzerne

When
August 2, 5:10 PM EST
Where
Luzerne County, 2 mi SW of Avoca
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Lightning struck the steeple of the Sacred Heart of Jesus church in Dupont. An airborne steeple tile smashed a parked car's windshield. Property damage was estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312511.